Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 130, NWS Milwaukee, WI

August 26, 2000Jefferson County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 26, 2000, 8:59 AM CDT for Jefferson County, Wisconsin. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 26, 2000, 8:59 AM CDT (13:59 UTC)
Expired
Aug 26, 2000, 9:45 AM CDT
In force
46 min
Issued by
NWS Milwaukee, WI
Area
Whole counties

County Jefferson County, WI

The radar

The Milwaukee radar (KMKX), 19 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 9:00 AM CDTThunderstorm WindLake Mills, WI
Aug 26, 9:17 AM CDTThunderstorm WindJohnson Creek, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2000-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2000-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 261400
SVRMKE
WIC055-261445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE-SULLIVAN WI
859 AM CDT SAT AUG 26 2000

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 945 AM CDT

* AT 859 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF WATERLOO...MOVING EAST AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WATERTOWN AT 910 AM CDT.
  SULLIVAN AT 925 AM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY!

HENTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:00 AM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Aug 26, 3:00 AM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 AM CDT SAT AUG 26 2000

FORECAST FOCUS IS ON PREIP CHANCES TODAY.

IT APPEARS MOST OF THE SHWRS/TSTORMS OCCURRING ATTM ACROSS N AND
CENTRAL WI ARE DUE TO UPPER DIVERGENCE ASSOCIATED WITH THE
APPROACHING SHORTWAVE.  ETA HAS THIS PUSHING OFF TO THE E THIS
MORNING...AND THEN COMES INTO PLAY AGAIN THIS AFTERNOON...BUT SE OF
OUR FORECAST AREA.  LATEST RUC SOUNDING HAVE SOME MID LEVEL
INSTABILITY...BUT A LARGE CAP AND DRY AIR AT 850 MB...NOT CONDUCIVE
TO TSTORM DEVELOPMENT.  ETA FORECAST SOUNDING BREAK DOWN THE CAP
THIS AFTERNOON AND DEVELOP SOME CAPE VALUES AROUND 1500 J/KG.
HOWEVER BY THIS TIME ETA HAS UPPER TROF AXIS IS MOVING OUT...AND LOW
LELEL WINDS ARE WEAK.

IF ETA IS CORRECT WEAK LIFTING MECHANISM (I.E. UPPER TROUGH EXITING)
THIS AFTERNOON...AT THE TIME ATMOSPHERE IS THE MOST UNSTABLE...IT
APPEARS PRECIP CHANCES WILL IN THE 30 TO 40 PCT RANGE.

HOWEVER AVN PAINTS A SOMEWHAT DIFFERENT SENERIO.  UPPER TROF IS
SLOWER...AND SECONDARY TROF OVER W ND ATTM CATCHES UP AND
STRENGTHENS TROF.  WATER VAPOR INDICATES THIS MAY BE THE BETTER
SOLUTION.  ETA JUST DOES NOT SEEM TO CATCH THE SECOND ND SHORTWAVE
AS WELL AS THE AVN. AVN WOULD BRING TROF AXIS IN AT MAX HEATING...
THEREFORE INCREASING TSTORM CHC OVER SC/SE WI.  WILL THEREFORE LEAN A
BIT MORE TOWARD HIGHER AVN POPS.

NEXT FORECAST PROBLEM WOULD DEAL WITH PRECIP CHC SUNDAY NIGHT MAINLY
W OF MSN WITH NEXT STRONGER UPSTREAM SHORTWAVE.  WL CORODINATE WITH
UPSTREAM OFFICES ON THIS.

.UWNMS...MORE LIKE THE ETA...BUT DOES LINGER QPF INTO THE EVENING
ACROSS OUR FORECAST AREA.

.MKX...NONE.

HENTZ

In the hours before

Special weather statement, Aug 26, 5:57 AM CDT, 3 hours 2 minutes before
WIZ046-047-051-052-056>060-062>072-261600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
557 AM CDT SAT AUG 26 2000

...HAZARDOUS WEATHER OUTLOOK...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS MORNING AND AFTERNOON.

DISCUSSION...
A WEAK TROUGH OF LOW PRESSURE IS SAGGING SOUTH ACROSS WISCONSIN...AS
AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE WESTERN GREAT LAKES.
ONGOING SHOWERS AND THUNDERSTORMS IN WEST CENTRAL WISCONSIN...
WILL WEAKEN AS THEY MOVE THROUGH SOUTHERN WISCONSIN DURING THE
MORNING AND INTO THE AFTERNOON. THE THREAT OF SEVERE WEATHER WILL BE
GREATEST ALONG AND WEST OF THE MISSISSIPPI RIVER THIS MORNING...AND
ACROSS ILLINOIS AND INDIANA THIS AFTERNOON.

SPOTTER ACTIVATION...
STORM SPOTTER GROUPS WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT.

REM

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:20 AM CDTSevere Thunderstorm WarningMKXWaukesha40 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.